Alert archive / Massachusetts / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 17, 2018, 10:36 PM EDT for Berkshire County, Massachusetts. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 10:36 PM EDT (02:36 UTC)
- Expired
- Aug 18, 2018, 12:34 AM EDT
- In force
- 118 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Berkshire County, MA
The radar
The Albany radar (KENX), 83 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 10:45 PM EDT | FLASH FLOOD | 1 W Lenoxdale, MA | BASEMENT FLOODING IN THE CARRIAGE HOUSE ON BLANTYRE ROAD |
| Aug 17, 10:54 PM EDT | HEAVY RAIN 2.24 | Pittsfield Municipal Ap, MA | 3 HOUR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1163 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.2
The text
As transmitted.
403
WGUS51 KALY 180236
FFWALY
MAC003-180530-
/O.NEW.KALY.FF.W.0017.180818T0236Z-180818T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
1036 PM EDT FRI AUG 17 2018
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
Berkshire County in western Massachusetts...
* Until 130 AM EDT.
* At 1035 PM EDT, trained weather spotters reported heavy rain
across the warned area from thunderstorms. Up to two inches of
rain have already fallen. Flash flooding is expected to continue
with Summit Road closed in Richmond based on Amateur radio reports.
* Some locations that will experience flooding include...
Pittsfield, Great Barrington, Lee, Lenox, Sheffield, Becket, Otis,
Sandisfield, Housatonic, Ashley Falls, Berkshire, Dalton,
Lanesborough, Hinsdale, Stockbridge, New Marlborough, Richmond,
West Stockbridge, Monterey and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.
&&
LAT...LON 4239 7301 4239 7306 4238 7307 4233 7306
4231 7303 4231 7300 4225 7300 4215 7303
4215 7307 4204 7306 4206 7350 4207 7351
4220 7347 4253 7335 4253 7297
$$
TAW1 follow-up statement
720
WGUS71 KALY 180434
FFSALY
Flash Flood Statement
National Weather Service Albany NY
1234 AM EDT SAT AUG 18 2018
MAC003-180444-
/O.CAN.KALY.FF.W.0017.000000T0000Z-180818T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berkshire MA-
1234 AM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR BERKSHIRE COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4239 7301 4239 7306 4238 7307 4233 7306
4231 7303 4231 7300 4225 7300 4215 7303
4215 7307 4204 7306 4206 7350 4207 7351
4220 7347 4253 7335 4253 7297
$$
TAWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:08 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 17, 10:08 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Albany NY 1008 PM EDT Fri Aug 17 2018 .SYNOPSIS... A series of disturbances ahead of a cold front will bring rounds of showers and thunderstorms today into tonight, some of which could result in locally heavy rainfall and gusty winds. The cold front will move through on Saturday along with continued showers over portions of the area, but a drying trend from north to south will take place. Some lingering showers are possible for southern areas Sunday, but to the north it will be dry and not as warm. && .NEAR TERM /THROUGH SATURDAY/... Severe Thunderstorm Watch has been cancelled. As of 1000 PM EDT, Convection continues across the region as we have transitioned toward a more heavy rainfall and flash flood threat. As we will remain embedded within the deep warm moist air mass overnight, adding to it the approach of the short wave near western Lake Erie, additional convection is likely overnight. Prev Disc...Convection will likely continue into most of the overnight as overall severe aspect should wane. We remain well within the warm sector tonight as main surface low is expected to track across the St Lawrence Valley. PWATs are expected to remain near the 2 inch mark so rainfall can still be locally heavy, especially where training can occur as trough aloft remains positively tilted. The cold front begins its approach Saturday morning with additional showers and thunderstorms will likely continue. While overall severe threat remains low, locally heavy downpours will continue as those PWATs remain high along and ahead of the front. SBCAPES south of I90 per the GFS/NAM suggest values between 1000-1500 j/kg yet overall density looks minimal. Temperatures will be cooler but where breaks of sunshine could occur from the Capital District and points southward could touch 80F with mainly 70s elsewhere. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... Saturday night into Sunday night, model consensus still supports the cold front finally clearing the area, keeping us under cool easterly to northeasterly flow. However, there has been a trend in some of the GEFS members and ECMWF to linger the front just south of our area and develop a wave of low pressure upon it as upper impulse approaches from the Ohio Valley, opening the door for continued light showers through the weekend. At this point, continued chance PoPs for our eastern and southern tier of counties. Furthermore, easterly component off the Atlantic could add low level moisture. Regardless, cooler than normal temperatures are favored for highs Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The extended begins with a weak wave of low pressure passing south of Long Island. This sfc wave will focus some isolated to scattered showers early Sunday evening mainly south and east of the Capital Region. Some cooler and drier air will filter in for the opening of the week with weak low and mid level riding building in based on the latest GEFS/GFS/ECMWF for Monday. At the sfc, a weak sfc high builds in with seasonable temps and fairly comfortable humidity levels with sfc dewpts in the 50s to around 60F in few spots. Lows fall back into the 50s to around 60F, and highs Monday with be in the mid and upper 70s over the hills and in the valleys, and mid 60s to lower 70s over the mountains. Monday night into Tuesday...Mid and upper ridging shifts eastward along the East Coast, as a fairly strong mid and upper level trough will be approaching from the mid and upper MS River Valley. Monday night will be fair and dry with the sfc high shifting east, but mid and high level clouds will start to stream in from the south and west ahead of the upstream systems warm front. Lows will be in the mid 50s to lower 60s. The sfc wave moves into the Great Lakes region. Some weak isentropic lift increase ahead of the warm front advancing from the Mid Atlantic States, and lower Great Lakes Region. A chance of showers and a slight chance of thunderstorms will be possible especially from the Hudson River Valley westward. Highs will be in the upper 70s to around 80F in the lower elevations, and upper 60s to mid 70s over the higher terrain. Tuesday night into Wednesday...The trough of low pressure at the sfc and aloft quickly moves east to northeast into Quebec Tue night into Wed morning with a cold or occluded front moving across the region. Decent synoptic lift looks possible with showers likely and a chance of thunderstorms. A secondary cold front moves through during the day with at least a chance of showers or isolated thunderstorms. Decent cold advection will occur during the afternoon and it will become breezy with highs in the upper 60s to lower 70s over the mountains north and west of the Capital Region, and 70s to lower 80s in most other locations. Lows Tue night will be mild in the 60s mainly. Wednesday night through Friday...High pressure builds in from the Midwest and Great Lakes Region Wed night into Thursday...and crests over the region on Friday with fair, dry and tranquil weather with temps near normal for late August. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... Scattered to numerous showers and thunderstorms will continue through most of the evening and likely into the overnight period with MVFR conditions, generally speaking. Impacts from deeper convection will be sure to result in temporarily IFR conditions. As cold front approaches on Saturday, still the threat for additional showers and thunderstorms will be waning from north to south with frontal passage. So combination of VFR/MVFR conditions. Winds will be from the south to southwest tonight at 5 to 12 kts. Winds will then shift from a westerly direction Saturday in the morning before shifting from the north at KGFL first Saturday afternoon. Outlook... Saturday Night: Low Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: High Operational Impact. Likely SHRA...TSRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A wet period is expected through at least most of Saturday, keeping fire weather concerns to a minimum. Some showers may linger into Sunday for southern areas, but to the north, a dry northeast flow will set up along with temperatures slightly below normal. Drier weather into early next week. && .HYDROLOGY... Another period of wet weather is in store through at least tonight as a series of midlevel disturbances interact with a moist airmass. Though there should be strong enough flow to keep storm motions relatively fast, there is potential for training given the deep southwesterly flow parallel to the slowly approaching cold front, so locally heavy rainfall will be a threat as well. PWAT values are forecast to be in the vicinity of 2 inches once again. Urban and poor drainage flooding is possible along with isolated flash flooding. The Mohawk Valley and Catskills along with portions of western New England have seen 150-300% of normal precipitation over the last week per the last 7-day analysis, so they may be particularly prone to flooding. Meanwhile, the latest Drought Monitor indicates the southern Adirondacks are experiencing moderate drought conditions. Additional showers and thunderstorms will continue into Saturday with a continued threat for locally heavy rainfall and possible flooding if additional storms impact areas that saw rainfall during the day. Deep-layer moisture will be on the decrease on late Saturday from north to south reducing heavy rainfall threat. Although flooding of small streams and creeks is possible, flooding on main stem rivers is not expected. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM NEAR TERM...BGM SHORT TERM...BGM LONG TERM...Wasula AVIATION...BGM/JVM FIRE WEATHER...BGM/Thompson HYDROLOGY...BGM/Thompson
Hazardous weather outlook, Aug 17, 9:57 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 957 PM EDT Fri Aug 17 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 957 PM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Tonight. Showers and thunderstorms may produce locally heavy rainfall through tonight. Urban and poor drainage flooding and isolated flash flooding remains possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures to the National Weather Service in Albany, New York.
In the hours before
Special weather statement, Aug 17, 9:48 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Albany NY
948 PM EDT FRI AUG 17 2018
NYZ064>066-180215-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
948 PM EDT FRI AUG 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ULSTER AND
DUTCHESS COUNTIES...
At 948 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hyde Park to Wappingers Falls to near New
Windsor. Movement was northeast at 40 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Poughkeepsie, Pleasant Valley, Red Oaks Mill and Fairview around
955 PM EDT.
Fishkill and Marlboro around 1005 PM EDT.
Millbrook around 1010 PM EDT.
Amenia, Hopewell Junction, Dover Plains and Myers Corner around
1015 PM EDT.
Other locations impacted by these storms include Stormville, Salt
Point, Baker Corner, Knapps Corner, Beekman, South Dover, Lithgow,
Hoxie Corner, New Hamburg and Glenham.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4144 7399 4145 7400 4152 7400 4159 7395
4159 7400 4175 7402 4191 7350 4153 7353
4149 7393
TIME...MOT...LOC 0148Z 232DEG 36KT 4177 7394 4161 7390 4145 7411
CSSpecial weather statement, Aug 17, 9:54 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Albany NY
954 PM EDT FRI AUG 17 2018
NYZ065-066-180230-
Eastern Dutchess-Western Dutchess-
954 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUTCHESS COUNTY...
At 954 PM EDT, a strong thunderstorm was located near Staatsburg, or
near Rhinebeck, moving east at 40 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Stanfordville around 1005 PM EDT.
Millerton around 1020 PM EDT.
Other locations impacted by this storm include Ellerslie, Norrie
Heights, Spencer Corners, Rhinecliff, Dewitt Mills, Smithfield,
Attlebury, Pleasant Plains, Shekomeko and Bangall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4177 7395 4185 7395 4187 7394 4190 7396
4192 7396 4199 7360 4198 7353 4200 7349
4191 7350
TIME...MOT...LOC 0154Z 263DEG 37KT 4185 7385
CSLocal storm report, Aug 17, 9:56 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
956 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 SSW CHATHAM 42.35N 73.60W
08/17/2018 COLUMBIA NY 911 CALL CENTER
STATE ROUTE 66 AT PAYN AVE - FLOODING ACROSS ROADWAY
&&
EVENT NUMBER ALY1800541
BEWLocal storm report, Aug 17, 10:03 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1003 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 2 W CHATHAM 42.36N 73.64W
08/17/2018 COLUMBIA NY 911 CALL CENTER
WIRES DOWN AND BURNING, TOWN OF GHENT
&&
EVENT NUMBER ALY1800542
BEWLocal storm report, Aug 17, 10:09 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1009 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST HUDSON VALLEY REGION 41.63N 73.88W
08/17/2018 M58 MPH DUTCHESS NY ASOS
&&
EVENT NUMBER ALY1800543
BGMLocal storm report, Aug 17, 10:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1018 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 4 ENE STOTTVILLE 42.32N 73.68W
08/17/2018 COLUMBIA NY 911 CALL CENTER
WIRES DOWN IN THE ROAD, TOWN OF GHENT
&&
EVENT NUMBER ALY1800544
BEWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:46 PM EDT | Special Weather Statement | ALY | Berkshire | 29 min |
| Aug 17, 8:47 PM EDT | Areal Flood Advisory | ALY | Berkshire | 3 hr |
| Aug 17, 8:58 PM EDT | Special Weather Statement | ALY | Berkshire | 47 min |
| Aug 17, 9:23 PM EDT | Areal Flood Advisory | ALY | Berkshire | 117 min |
| Aug 17, 10:17 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 58 min |
| Aug 17, 10:45 PM EDT | Special Weather Statement | ALY | Berkshire | 30 min |
| Aug 18, 2:07 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 68 min |
| Aug 18, 2:18 PM EDT | Areal Flood Advisory | ALY | Berkshire | 93 min |
Nearby
Flash Flood Warnings in Massachusetts, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.